Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 138, NWS Los Angeles, CA

October 18, 2021

NWS Los Angeles, CA issued this small craft advisory at Oct 18, 2021, 2:26 AM PDT. It took effect at Oct 18, 2021, 9:00 AM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2021, 2:26 AM PDT (09:26 UTC)
In effect from
Oct 18, 2021, 9:00 AM PDT
Expired
Oct 19, 2021, 9:00 AM PDT
In force
24 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

166 
WHUS76 KLOX 180926
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
226 AM PDT Mon Oct 18 2021

PZZ645-670-673-676-181730-
/O.NEW.KLOX.SC.Y.0138.211018T1600Z-211019T1000Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
226 AM PDT Mon Oct 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 AM
PDT TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Portions of the coastal waters of southwest 
  California. 

* WHEN...From 9 AM this morning to 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-181730-
/O.NEW.KLOX.SC.Y.0138.211018T2200Z-211019T1000Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
226 AM PDT Mon Oct 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM PDT TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...From 3 PM this afternoon to 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
821 
WHUS76 KLOX 181611
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
911 AM PDT Mon Oct 18 2021

PZZ645-670-673-676-190015-
/O.CON.KLOX.SC.Y.0138.000000T0000Z-211019T1000Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
911 AM PDT Mon Oct 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Portions of the coastal waters of southwest 
  California. 

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-190015-
/O.CON.KLOX.SC.Y.0138.211018T2200Z-211019T1000Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
911 AM PDT Mon Oct 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 3 AM PDT TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...From 3 PM this afternoon to 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
828 
WHUS76 KLOX 182107
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
207 PM PDT Mon Oct 18 2021

PZZ645-670-673-676-190515-
/O.CON.KLOX.SC.Y.0138.000000T0000Z-211019T1000Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
207 PM PDT Mon Oct 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Portions of the coastal waters of southwest 
  California. 

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-190515-
/O.CON.KLOX.SC.Y.0138.211018T2200Z-211019T1000Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
207 PM PDT Mon Oct 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
592 
WHUS76 KLOX 190344
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
844 PM PDT Mon Oct 18 2021

PZZ645-650-670-190445-
/O.CAN.KLOX.SC.Y.0138.000000T0000Z-211019T1000Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Point Piedras Blancas to Point Sal from 10 to 60 NM-
844 PM PDT Mon Oct 18 2021

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

PZZ673-676-191000-
/O.CON.KLOX.SC.Y.0138.000000T0000Z-211019T1000Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
844 PM PDT Mon Oct 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Portions of the coastal waters of southwest California.

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
371 
WHUS76 KLOX 190947
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
247 AM PDT Tue Oct 19 2021

PZZ673-676-191600-
/O.EXT.KLOX.SC.Y.0138.000000T0000Z-211019T1600Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
247 AM PDT Tue Oct 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands and Waters from Pt. Sal to Santa Cruz Island 
  CA and westward 60 nm including San Miguel and Santa Rosa 
  Islands.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

15
978 
WHUS76 KLOX 191608
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
908 AM PDT Tue Oct 19 2021

PZZ673-676-191715-
/O.EXP.KLOX.SC.Y.0138.000000T0000Z-211019T1600Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
908 AM PDT Tue Oct 19 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and seas will remain below criteria into Wednesday.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Oct 17, 11:02 PM PDT, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 17, 11:02 PM PDT, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1102 PM PDT Sun Oct 17 2021

.SYNOPSIS...17/927 AM.

A cold front moving through the area will bring a chance of light
rain and drizzle to the area tonight into Monday morning. There
will be cooling today and Monday before temperatures rise a
little through Thursday as high pressure redevelops. Another
chance for light rain develops over next weekend.

&&

.SHORT TERM (SUN-WED)...17/933 PM.

***UPDATE***

Clouds have been filtering into the Central Coast from the north,
preceding the approaching trough that is set to arrive late
tonight. This feature will bring a chance of light rain to the
region, with the best chances focused across San Luis Obispo
county, western Santa Barbara county, and south-facing slopes of
L.A. county tonight into Monday morning. In evening update, have
bumped up Pops in some areas, especially the San Gabriel
mountains and north facing mountain slopes where high-resolution
models and ensemble data are trending higher with pops. Satellite
imagery shows the beginning of marine layer clouds forming near
the L.A. and Ventura County coasts. A strong onshore gradient of
4.8 mb from LAX-DAG along with the upper trough supports rapid
marine layer deepening, with low clouds pushing inland into the
valleys and lower coastal slopes overnight. There will also be SW
winds with gusts from 25-45 mph over the LA county mountain and
foothills of the Antelope Valley. These winds will weaken by
Monday morning.

By tomorrow morning, the trough position will favor L.A. County
and the northern Ventura County mountains for rain chances. There
is even the possibility of snow for the resort areas, as snow
levels will be around 6,200 to 6,700 feet but no significant
accumulations are expected. Rainfall totals for this system from
tonight through tomorrow are expected to be rather light,
0.01-0.10 inches most areas. However, pockets of 0.25 inches
cannot be ruled out, especially in upslope mountainous areas
such as the San Gabriel mountains.

***From Previous Discussion***

Synoptically, there is a 540 dam trough dropping down the west
coast to nearly the San Francisco Bay area. Over the next twelve
hours, this trough will drop far enough south and cut off,
bringing a little precipitation to at least the northern portion
of our area overnight. Another trough will follow on Wednesday
but that one will probably just clip the northern part of our
area. A ridge builds on Thursday bringing a brief break in the
pattern and the high temperature of the week, before another
trough extending from a closed Gulf of Alaska low brings impacts
the area beginning next Friday.

Skies are mostly clear over the area right now except for a few
over the Ventura Co mountains and some offshore clouds. Today has
been much cooler than yesterday due to falling heights and a to
moderate onshore flow. HRRR and local models are still showing
this reversal of the pressure gradients to bring near- advisory
level southerly and westerly winds to portions of the Antelope
Valley and the higher elevations of the LA county mountains this
afternoon and evening. While the fire weather indices are much
lower than yesterday, the combination of the gusty onshore winds,
low humidities, and critically dry fuels will bring elevated fire
weather conditions to the Los Angeles county mountains and
Antelope Valley this afternoon.

The trough will move into northern California tonight and a cool
cutoff upper low will form and then traverse the the state west to
east before moving into Nevada. As it moves, it will drag a weak
cold front into the Central Coast. The lift from the front along
with the cyclonic flow aloft will spin up a deep marine layer. The
front will bring a chance of rain to the Central Coast while the
rapidly deepening marine layer will allow for a chance of drizzle
or even light rain in Los Angeles County.

The front will rapidly weaken early Monday morning and will likely
not hold together long enough to be a rain producer for Ventura
and Los Angeles Counties, but the deep marine layer will continue
to produce drizzle and a slight chance of a shower. Rainfall
amounts from the overnight and morning hours, if any, should range
from a few hundredths to about a quarter inch in the upslope
locations. There will be fairly rapid clearing behind the front
starting in the Central Coast later in the morning and then
working through areas south of Pt Conception in the afternoon.
With the exception of the Central Coast most areas will see
another 8 to 12 degrees of cooling as the front passes. The
entire area will come in 8 to 16 degrees below normal.

Monday night should be clear and cold as the front and cold air
advection should wipe the marine inversion out, with chilly
overnight lows to all of the area.

A little ridge will provide a break between troughs and heights
could build to 578 dam on Tuesday. The onshore flow will markedly
lessen, and weak offshore could even set in. The sunny skies and
neutral to offshore flow will bring 6 to 12 degrees of warming,
but afternoon highs will still be 4 to 8 degrees below normal.  For
those interested in baseball weather, there shouldn't be rain at
Dodger stadium Tuesday through Thursday, but there will be cool
evenings with overnight lows in the mid-50s.

On Wednesday the ridge makes way for a system moving into the
Pacific northwest. The tail end of the cold front associated with
this storm will bring a slight chance of light showers to northern
San Luis Obispo County.

.LONG TERM (THU-SUN)...17/200 PM.

A pop-up ridge pushes in from the southeast on Thursday, bringing
heights up to around 585 dam and the warmest temperatures of the
week. However, there will still be some slight onshore flow and
skies will likely be partly cloudy as mid and high level clouds
stream overhead is advance of the next trof, so things won't get
too warm. Downtown LA will only hit around 75 degrees which is
still 4 below normal.

Ensembles point to a active weekend beginning on Friday as
another in the series of storms moves into north of the state.
There is still quite a bit of uncertainty with the exact track of
the storm, which has several little impulses. Right now the
Central Coast has about an 80% chance of some precipitation
beginning on Friday night while the LA area is only around 30%
beginning Saturday afternoon. Rain chances will continue off and
on through at least Sunday. It doesn't look to be significant rain
maker. Temperatures will remain well below average during this
period of precipitation.

&&

.AVIATION...18/0601Z.

At 0445Z at KLAX, the marine layer was 2600 feet deep. The top of
the inversion was around 4400 feet at a temperature of 10 C.

Moderate confidence in all TAFs. Cigs may bounce around between
015 and 035. Drizzle or light rain is possible at all sites 11Z-
18Z. Good confidence in a quick switch to VFR conds by 20Z.

KLAX...Moderate confidence in TAF. Cigs may bounce around between
015 and 035. Drizzle or light rain is possible 11Z-18Z. Good
confidence in a quick switch to VFR conds by 20Z. Good confidence
there will not be an east wind component greater than 5 kt.

KBUR...Moderate confidence in TAF. Cigs may bounce around between
015 and 035. Drizzle or light rain is possible 11Z-18Z. Good
confidence in a quick switch to VFR conds by 20Z.

&&

.MARINE...17/912 PM.

Late tonight into early Monday, W-NW winds will strengthen from
north to south ahead of an approaching frontal system. There is a
20 percent chance of winds reaching SCA levels by Monday morning,
with confidence increasing by afternoon and evening as winds
strengthen and push into the western portions of the Santa Barbara
channel. Monday afternoon through late Monday night. Winds and
seas are then expected to be below SCA levels for all coastal
waters Tuesday through Thursday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

A storm system could affect the region next weekend.

&&

PUBLIC...Phillips/Gomberg
AVIATION...Rorke
MARINE...Gomberg/Sweet
SYNOPSIS...jld

weather.gov/losangeles

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.